Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 4, 2019, 3:34 PM CDT for 4 counties in Minnesota. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 3:34 PM CDT (20:34 UTC)
- Expired
- Jun 4, 2019, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carver County, MN, McLeod County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:45 PM CDT | HAIL 1.75 | 3 W Lester Prairie, MN | HAIL BETWEEN PING PONG BALL AND GOLFBALL SIZE. CALLER REPORTED LOW VIS DUE TO DUST AND NOTED LIMBS DOWN IN THE AREA. |
| Jun 4, 3:48 PM CDT | HAIL 1.75 | 1 Sw Silver Lake, MN | . |
| Jun 4, 3:48 PM CDT | HAIL 1.75 | 1 Sw Silver Lake, MN | |
| Jun 4, 4:05 PM CDT | HAIL 0.25 | 1 Wsw Norwood/Young Ame, MN | . |
| Jun 4, 4:05 PM CDT | HAIL 0.25 | 1 Wsw Norwood/Young Ame, MN | |
| Jun 4, 4:15 PM CDT | TSTM WND GST 59 | 1 N Belle Plaine, MN | AT HWY 25 AND SCENIC BYWAY. |
| Jun 4, 4:15 PM CDT | TSTM WND GST 59 | 1 N Belle Plaine, MN | AT HWY 25 AND SCENIC BYWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WUUS53 KMPX 042034
SVRMPX
MNC019-085-129-143-042115-
/O.NEW.KMPX.SV.W.0020.190604T2034Z-190604T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Tue Jun 4 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Sibley County in central Minnesota...
McLeod County in central Minnesota...
Southwestern Carver County in east central Minnesota...
East central Renville County in central Minnesota...
* Until 415 PM CDT.
* At 334 PM CDT, a severe thunderstorm was located near Brownton, or
7 miles south of Hutchinson, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, Glencoe, Norwood Young America, Gaylord, Arlington,
Lester Prairie, Silver Lake, Brownton, Stewart, Green Isle, Sumter
and Hamburg.
This includes U.S. Highway 212 between mile markers 100 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4478 9461 4498 9422 4498 9418 4465 9374
4463 9378 4463 9381 4459 9389 4457 9389
4445 9412 4446 9422
TIME...MOT...LOC 2034Z 315DEG 35KT 4479 9432
HAIL...1.25IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:54 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jun 4, 6:54 AM CDT, 8 hours 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 654 AM CDT Tue Jun 4 2019 .UPDATE... Issued at 645 AM CDT Tue Jun 4 2019 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 311 AM CDT Tue Jun 4 2019 Surface analysis early this morning shows a wavy warm front from southern Manitoba province extending SE over northeast MN through western WI into northern IL. The main low pressure center associated with the front is straddling the far southern Saskatchewan/Manitoba border. Its cold front extends SW through MT into WY. A surface trough is analyzed dropping due south from the surface low through the Northern and Central Plains. In addition, a large high pressure system continues to sit over the eastern CONUS. Aloft, a split flow is maintained with generally zonal flow over southern Canada and the northern tier states with multiple shortwave disturbances riding eastward within the flow. The overall surface low pressure system will shift eastward through this evening with the cold front expected to drop southeast across the WFO MPX coverage area late this evening into the early morning hours. However, until that happens, pronounced moist southerly flow around the western fringe of the surface will bring much higher dewpoint air into the Upper Mississippi River Valley along with unseasonably warm air. Temperatures around sunrise will start out from the mid 50s to lower 60s then surge to the upper 70s in western WI to near 90 in western MN. With this warm air, dewpoints will increase to the mid-to-upper 60s. This will easily aid in pushing MLCAPEs into the 2500-3500 j/kg range with little to no capping due to the progressive split flow. So, given the frontal lift, instability and effective moisture in place, confidence is fairly high in the occurrence of thunderstorms today and tonight but the huge question will be the timing and mode. Cloud cover looks to be fairly stoic today so it will be difficult to say that strictly convection alone will allow for thunderstorm development. The kicker looks to come from either a decaying MCS to the southwest this morning and/or available shortwaves aloft. CAMs try to pin down a relatively organized shortwave this afternoon-evening across the area, hence have highlighted this thinking into the gridded forecast for timing of thunderstorms. There may be some isolated-scattered clusters of storms this afternoon-evening but these then look to become more organized this evening into tonight with the expected shortwave aloft. With decent unidirectional bulk shear in the 35-45kt range combined with decent low-mid level lapse rates, the expected threats remain large hail and damaging winds with any storms that become well enough organized and deep. Still, because coverage and timing are complicated and conditional today through tonight, the Slight Risk is maintained as opposed to any higher risk. Any and all storms look to push southeast of the area by daybreak Wednesday morning with the frontal passage, allowing cooler and drier high pressure to shift into the area behind the departing front. This will allow for plenty of sunshine on Wednesday with highs ranging from the mid 70s to the lower 80s and much less humidity. .LONG TERM...(Wednesday night through Monday) Issued at 311 AM CDT Tue Jun 4 2019 Higher confidence continues for a dry forecast from Wednesday night through Saturday afternoon as an upper ridge builds, and holds over the Upper Midwest. The latest run of the GFS has come closer to the EC/Fv3 on the upper ridge holding strong over the Upper Midwest for late this week, and into the first part of the weekend. Thus, keeping the storm system that had been moving more northeast over the past several runs, to a more southerly track, affecting the central/southern Plains late this week. In addition, temperatures have trended toward higher numbers for Thursday/Friday which has been difficult with the blended models supporting a cooler scenario. Temperatures will likely average 5 to 10 degrees warmer than climatology which is the mid 70s for the first week of June. For those who want a warmer forecast, please take the opportunity to get things done late this week, and into the early part of the weekend. Models have been supporting a significant change in the forecast for late in the weekend, and especially next week. This forecast change is related to a strong trough moving inland over the Pacific Northwest late this week, and over the Northern Plains, Upper Midwest by Sunday/Monday. This trough will break down the upper ridge, and allow for much cooler air to filter southward next week. The initial upper ridge will likely hold off the precipitation associated with the trough until late Saturday night, and Sunday. This is when we have the next chance of measurable precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 645 AM CDT Tue Jun 4 2019 VFR conditions to start but conditions are expected to deteriorate this afternoon-evening with the development of scattered convection. Have tried to highlight the best timing of the convection into all TAF sites in advance of the cold front this evening. Chances have diminished for isolated convection this morning into early afternoon so have opted to keep that period dry. Though the TEMPOs show the best timing, the VCTS usage shows some variance that could occur, so later TAF issuances can resolve those differences. At this point, have brought visibilities down to MVFR while keeping ceilings as VFR, but IFR conditions could easily be realized should a storm go directly over a terminal. Conditions will improve overnight through tomorrow, but there is a small chance that MVFR ceilings are possible in the wake of the front around daybreak Wednesday morning. KMSP...VFR conditions to start and will last through mid- afternoon. Will look for TSRA to move near/across MSP during the latter portion of the evening push but there is some potential convection could impact MSP a bit earlier and convection could have conditions worse than MVFR. /OUTLOOK FOR KMSP/ Thu...VFR. Wind S 5-10 kts. Fri-Sat...VFR. Wind SE 5-10 kts. Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...JLT AVIATION...JPC
Hazardous weather outlook, Jun 4, 10:06 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1006 AM CDT Tue Jun 4 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051515- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1006 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight. Some of the storms could be severe, with damaging winds being the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Area rivers will continue to run high through the rest of the week with ongoing flooding expected to persist. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, Jun 4, 1:00 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
100 PM CDT Tue Jun 4 2019
MNZ055-056-041830-
Chippewa-Swift-
100 PM CDT Tue Jun 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHIPPEWA AND
SOUTHWESTERN SWIFT COUNTIES...
At 100 PM CDT, a strong thunderstorm was located near Milan, or 14
miles north of Montevideo, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Milan, Hagen, Big Bend City and Gluek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4521 9595 4517 9544 4495 9544 4505 9591
4509 9597
TIME...MOT...LOC 1800Z 273DEG 38KT 4514 9582
ETALocal storm report, Jun 4, 1:54 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL MONTEVIDEO 44.95N 95.72W
06/04/2019 M0.75 INCH CHIPPEWA MN TRAINED SPOTTER
&&
BPHLocal storm report, Jun 4, 1:58 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 WSW LAKE HENRY 45.45N 94.84W
06/04/2019 M0.25 INCH STEARNS MN TRAINED SPOTTER
&&
BPHLocal storm report, Jun 4, 2:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL MONTEVIDEO 44.94N 95.73W
06/04/2019 M1.25 INCH CHIPPEWA MN PUBLIC
WITH PHOTO ON SOCIAL MEDIA.
&&
BPHLocal storm report, Jun 4, 3:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 1 SSW HUTCHINSON 44.87N 94.38W
06/04/2019 M59 MPH MCLEOD MN AWOS
&&
BPHLocal storm report, Jun 4, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 7 NNE BUFFALO LAKE 44.84N 94.57W
06/04/2019 RENVILLE MN LAW ENFORCEMENT
GRAIN BINS DOWN, POWER LINES DOWN.
0315 PM TSTM WND DMG 3 SW HUTCHINSON 44.86N 94.41W
06/04/2019 MCLEOD MN STORM CHASER
POWER LINES DOWN ALL IN ONE DIRECTION.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:04 AM CDT | Special Weather Statement | MPX | Douglas | 26 min |
| Jun 4, 11:08 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 37 min |
| Jun 4, 11:44 AM CDT | Special Weather Statement | MPX | Douglas | 31 min |
| Jun 4, 12:01 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 29 min |
| Jun 4, 12:06 PM CDT | Special Weather Statement | MPX | Todd | 24 min |
| Jun 4, 12:09 PM CDT | Special Weather Statement | MPX | Stevens | 21 min |
| Jun 4, 12:27 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 33 min |
| Jun 4, 12:35 PM CDT | Special Weather Statement | MPX | Stearns | 25 min |
| Jun 4, 12:41 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 34 min |
| Jun 4, 12:56 PM CDT | Special Weather Statement | MPX | Stearns | 34 min |
| Jun 4, 1:00 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jun 4, 1:09 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 51 min |
| Jun 4, 1:21 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 24 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 46 min |
| Jun 4, 1:47 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 43 min |
| Jun 4, 1:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 23 min |
| Jun 4, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 52 min |
| Jun 4, 2:28 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 32 min |
| Jun 4, 2:50 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 40 min |
| Jun 4, 2:55 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville | 50 min |
| Jun 4, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 28 min |
| Jun 4, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 32 min |
| Jun 4, 4:09 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 51 min |
| Jun 4, 4:11 PM CDT | Special Weather Statement | MPX | Carver, Dakota | 49 min |
| Jun 4, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Nicollet, Rice, Scott, Sibley | 32 min |
| Jun 4, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 27 min |
| Jun 4, 4:38 PM CDT | Tornado Warning | MPX | Dakota, Scott | 26 min |
| Jun 4, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Dakota, Goodhue, Le Sueur, Rice, Steele and 1 more | 28 min |
| Jun 4, 4:48 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 87 min |
| Jun 4, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 37 min |
| Jun 4, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Scott | 31 min |
| Jun 4, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 27 min |
| Jun 4, 5:11 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Le Sueur, Rice, Steele, Waseca | 34 min |
| Jun 4, 5:18 PM CDT | Tornado Warning | MPX | Goodhue | 15 min |
| Jun 4, 5:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 33 min |
| Jun 4, 5:27 PM CDT | Tornado Warning | MPX | Goodhue | 33 min |
| Jun 4, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 45 min |
| Jun 4, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 25 min |
| Jun 4, 5:37 PM CDT | Special Weather Statement | MPX | Redwood | 38 min |
| Jun 4, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 33 min |
| Jun 4, 5:59 PM CDT | Special Weather Statement | MPX | Freeborn | 31 min |
| Jun 4, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 45 min |
| Jun 4, 6:17 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 28 min |
| Jun 4, 6:20 PM CDT | Special Weather Statement | MPX | Brown | 25 min |
| Jun 4, 6:24 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Jun 4, 6:41 PM CDT | Special Weather Statement | MPX | Nicollet | 34 min |
| Jun 4, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 14 min |
| Jun 4, 6:57 PM CDT | Flash Flood Warning | MPX | Lac qui Parle, Yellow Medicine | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.